Alert archive / Georgia / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 188, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at May 18, 2006, 4:17 PM EDT for Polk County, Georgia. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 18, 2006, 4:17 PM EDT (20:17 UTC)
- Expired
- May 18, 2006, 4:45 PM EDT
- In force
- 28 min
- Issued by
- NWS Atlanta, GA
- Area
- Counties, with a storm outline in the text
County Polk County, GA
The radar
The Atlanta radar (KFFC), 91 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.3 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1381 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 149 m²/s²
- 0-3 km storm-relative helicity
- 159 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KFFC 182017 SVRFFC GAC233-182045- /O.NEW.KFFC.SV.W.0188.060518T2017Z-060518T2045Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PEACHTREE CITY GA 417 PM EDT THU MAY 18 2006 THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... POLK COUNTY IN NORTHWEST GEORGIA * UNTIL 445 PM EDT * AT 414 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZED HAIL. THIS STORM WAS LOCATED NEAR FISH CREEK...AND MOVING EAST AT 40 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ROCKMART AND ARAGON. IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6. LAT...LON 3410 8520 3398 8523 3395 8501 3407 8493 $$
1 follow-up statement
000 WWUS52 KFFC 182036 SVSFFC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 435 PM EDT THU MAY 18 2006 GAC233-182045- /O.CON.KFFC.SV.W.0188.000000T0000Z-060518T2045Z/ POLK GA- 435 PM EDT THU MAY 18 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT FOR EASTERN POLK COUNTY... AT 431 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZED HAIL. THIS STORM WAS LOCATED 2 MILES NORTHEAST OF ROCKMART...MOVING EAST AT 40 MPH. IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6. LAT...LON 3410 8520 3398 8523 3395 8501 3407 8493 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 3:40 PM EDT, 37 minutes earlier.
Area forecast discussion, May 18, 3:40 PM EDT, 37 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE PEACHTREE CITY GA 340 PM EDT THU MAY 18 2006 .SHORT TERM...(TONIGHT THROUGH SATURDAY NIGHT) THE UPPER LEVEL LOW CONTINUES ROTATING OVER THE GREAT LAKES REGION THIS AFTERNOON. A GENERALLY DRY COLD FRONT ALONG THE TENNESSEE/ GEORGIA BORDER WILL CONTINUE MOVING SOUTH THROUGH GEORGIA THIS AFTERNOON AND TONIGHT. ONLY ISOLATED THUNDERSTORMS CAN BE EXPECTED IN NORTHEAST GEORGIA. REMNANTS OF BOUNDARY ON FRIDAY MAY PROVIDE ENOUGH LIFT TO DEVELOP A FEW THUNDERSTORMS IN THE NORTHERN ZONES AGAIN FRIDAY. MODELS A BIT UNCERTAIN ABOUT SATURDAY...LOOKS LIKE MOISTURE DRIES UP SOME...BUT REMAINS OF SURFACE FRONT MAY TRIGGER A FEW THUNDERSTORMS. HAVE LEFT LOW CHANCE POPS ACROSS THE NORTH. TEMPERATURES GRADUALLY WARMING DURING THE SHORT TERM. .LONG TERM...(SUNDAY THROUGH THURSDAY) GENERAL PATTERN REMAINS THE SAME UNTIL MID WEEK AS WESTERN RIDGE BEGINS TO WEAKEN. A FRONTAL BOUNDARY MAY STALL JUST TO OUR NORTH BUT MAY START TO PUSH SOUTHWARD BY THE END OF THE PERIOD. HAVE KEPT FORECAST GENERALLY THE SAME. .FIRE WEATHER...DRY FUELS HAVE COMBINED WITH WIND GUSTS TO 25 MPH OR GREATER IN ADVANCE OF THE COLD FRONT THIS AFTERNOON. DRY FUELS WILL LIKELY COMBINE WITH LOW RELATIVE HUMIDITIES NEAR 25 PERCENT ON FRIDAY AFTERNOON. NOT ENOUGH CONFIDENCE TO GO WITH THE RED FLAG WARNING YET. WILL GO WITH FIRE WEATHER WATCH NOW AND LEAVE WARNING DECISION FOR THE MIDNIGHT SHIFT TO REVIEW WITH NEWER MODEL DATA. && .AVIATION... AFTER A FEW SHOWERS AROUND THIS EVENING...ATMOSPHERE SHOULD DRY OUT OVERNIGHT WITH PERHAPS ONLY A FEW LINGERING STRATOCU AROUND HERE AND THERE. INVERSION WILL SET UP AND WINDS WILL BE ABLE TO DECOUPLE SOMEWHAT...BUT DO NOT EXPECT FOG FORMATION DUE TO LACK OF MOISTURE. WINDS MAY BE AN ISSUE AGAIN TOMORROW MUCH LIKE TODAY...GUSTY OUT OF THE WEST NORTHWEST...BUT OTHERWISE NOTHING SIGNIFICANT IN THE WAY OF CLOUDS. FOR THE MOST PART...THE FRONTAL PASSAGE SHOULD BE DRY. MAY SEE AN INCREASE IN MOISTURE ESPECIALLY IN MIDLEVELS TOWARD THE END OF THE PERIOD...BUT STILL LITTLE IMPACT ON THE TAF SITES. && .PRELIMINARY POINT TEMPS/POPS... ATLANTA 51 77 61 86 / 0 5 20 5 ATHENS 50 81 57 87 / 5 5 20 5 GAINESVILLE 49 75 57 86 / 10 20 40 20 ROME 48 79 56 86 / 10 20 40 10 COLUMBUS 54 87 64 92 / 0 0 10 5 MACON 53 85 59 93 / 0 5 10 5 && .FFC WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING UNTIL 6 PM EDT THIS AFTERNOON FOR BALDWIN... BARROW...BIBB...BLECKLEY...BUTTS...CARROLL...CHATTAHOOCHEE...CLARKE...CLAYTON... COWETA...CRAWFORD...CRISP...DEKALB...DODGE...DOOLY...DOUGLAS...EMANUEL...FAYETTE... GLASCOCK...GREENE...GWINNETT...HANCOCK...HARRIS...HEARD...HENRY...HOUSTON... JASPER...JEFFERSON...JOHNSON...JONES...LAMAR...LAURENS...MACON...MARION... MERIWETHER...MONROE...MONTGOMERY...MORGAN...MUSCOGEE...NEWTON...NORTH FULTON... OCONEE...OGLETHORPE...PEACH...PIKE...PULASKI...PUTNAM...ROCKDALE...SCHLEY... SOUTH FULTON...SPALDING...STEWART...SUMTER...TALBOT...TALIAFERRO...TAYLOR... TELFAIR...TOOMBS...TREUTLEN...TROUP...TWIGGS...UPSON...WALTON...WARREN... WASHINGTON...WEBSTER...WHEELER...WILCOX...WILKES...WILKINSON. FIRE WEATHER WATCH FROM FRIDAY AFTERNOON THROUGH FRIDAY EVENING FOR BALDWIN...BIBB...BLECKLEY...CHATTAHOOCHEE...CRAWFORD...CRISP...DODGE... DOOLY...EMANUEL...GLASCOCK...GREENE...HANCOCK...HARRIS...HOUSTON...JASPER... JEFFERSON...JOHNSON...JONES...LAURENS...MACON...MARION...MONROE...MONTGOMERY... MUSCOGEE...PEACH...PULASKI...PUTNAM...SCHLEY...STEWART...SUMTER...TALBOT... TALIAFERRO...TAYLOR...TELFAIR...TOOMBS...TREUTLEN...TWIGGS...UPSON...WARREN... WASHINGTON...WEBSTER...WHEELER...WILCOX...WILKES...WILKINSON. && 16/TDP
Hazardous weather outlook, May 18, 11:00 AM EDT, 5 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE PEACHTREE CITY GA 1100 AM EDT THU MAY 18 2006 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-191015- DADE-WALKER-CATOOSA-WHITFIELD-MURRAY-FANNIN-GILMER-UNION-TOWNS- CHATTOOGA-GORDON-PICKENS-DAWSON-LUMPKIN-WHITE-FLOYD-BARTOW- CHEROKEE-FORSYTH-HALL-BANKS-JACKSON-MADISON-POLK-PAULDING-COBB- NORTH FULTON-GWINNETT-BARROW-CLARKE-OCONEE-OGLETHORPE-WILKES- HARALSON-CARROLL-DOUGLAS-SOUTH FULTON-DEKALB-ROCKDALE-WALTON- NEWTON-MORGAN-GREENE-TALIAFERRO-HEARD-COWETA-FAYETTE-CLAYTON- SPALDING-HENRY-BUTTS-JASPER-PUTNAM-HANCOCK-WARREN-TROUP- MERIWETHER-PIKE-UPSON-LAMAR-MONROE-JONES-BALDWIN-WASHINGTON- GLASCOCK-JEFFERSON-HARRIS-TALBOT-TAYLOR-CRAWFORD-BIBB-TWIGGS- WILKINSON-JOHNSON-EMANUEL-MUSCOGEE-CHATTAHOOCHEE-MARION-SCHLEY- MACON-PEACH-HOUSTON-BLECKLEY-LAURENS-TREUTLEN-STEWART-WEBSTER- SUMTER-DOOLY-CRISP-PULASKI-WILCOX-DODGE-TELFAIR-WHEELER- MONTGOMERY-TOOMBS- 1100 AM EDT THU MAY 18 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS EXPECTED THIS AFTERNOON AND TONIGHT ACROSS NORTH GEORGIA. .SYNOPSIS... A WEAK UPPER SHORTWAVE ROTATING AROUND A LARGE LOW PRESSURE SYSTEM OVER THE NORTHEASTERN U.S. WILL SWEEP ACROSS THE TENNESSEE VALLEY THIS AFTERNOON AND TONIGHT. A WEAK COLD FRONT WILL MOVE INTO FAR NORTH GEORGIA THIS AFTERNOON...DROPPING INTO SOUTH GEORGIA OVERNIGHT. .PRIMARY HAZARDS... THE PRIMARY HAZARD FROM ANY THUNDERSTORM DEVELOPMENT WILL BE CLOUD TO GROUND LIGHTNING STRIKES. THE BEST CHANCE FOR THUNDERSTORMS WILL BE NORTH OF A CARROLLTON TO ATHENS LINE THIS AFTERNOON THROUGH TONIGHT. .DISCUSSION... INSTABILITY INDICES BECOME MARGINALLY UNSTABLE THIS AFTERNOON WITH CAPE AROUND 500 LIFTED INDICES AROUND MINUS 1 TO MINUS 2. THE MAIN LIMITING FACTOR FOR NORTH GEORGIA WILL BE THE LACK OF MOISTURE ACROSS THE AREA...SO ONLY ISOLATED THUNDERSTORMS ARE EXPECTED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED FRIDAY AND SATURDAY...THEN AGAIN MONDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.
The office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 9:17 AM EDT | Red Flag Warning | FFC | Baldwin, Barrow, Bibb, Bleckley, Butts, Carroll and 63 more | 9 hr |
| May 18, 3:15 PM EDT | Fire Weather Watch | FFC | Baldwin, Bibb, Bleckley, Chattahoochee, Crawford, Crisp and 39 more | 12 hr |
| May 18, 5:23 PM EDT | Severe Thunderstorm Warning | FFC | DeKalb | 19 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.